Missouri, 2020Flash Flood and Flooding in Missouri, May 21 to 22, 2020
May 21 to 22, 2020 · NWS SGF · 15 events in 9 counties and zones
Two rounds of storms moved over the region from the early morning hours to late afternoon. The first round developed shortly after midnight along an elevated warm front moving northward from the Red River Valley into southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms moved over the region from the early morning hours to late afternoon. The first round developed shortly after midnight along an elevated warm front moving northward from the Red River Valley into southwest Missouri. The second round of storms, associated with a meso-scale convective system, developed over western Kansas during the late afternoon of the 21st and moved across southwestern Missouri from mid-morning through late afternoon on the 22nd. Rainfall accumulations over an inch and a half occurred for some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 5:14 AM CST, 46 minutes earlier.
Area forecast discussion, May 21, 5:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Thu May 21 2020
.SYNOPSIS...
Issued at 235 AM CDT Thu May 21 2020
An upper level Rex blocking pattern continues east of the area
which was keeping a closed low over the TN/OH valley region and
most of our CWA within a cyclonic flow pattern northwest of the
low. Some low cloud cover still affecting much of the eastern CWA
because of the proximity of the low. Temperatures have also been
held in check due to the low. Readings were currently in the upper
50s to low 60s with dewpoints in the mid to upper 50s.
This forecast will focus on 1) thunderstorm chances through the
period, 2) severe weather chances on Friday and 3) the potential
for flooding returning to the area.
&&
.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Thu May 21 2020
For today, the cut-off upper low will slowly drift northeast, but
not far during the day. Over OK, some shortwave energy will begin
lifting northeast during the afternoon, while some instability
develops over the area ahead of this feature as moisture begins to
shift into the area. Can't rule out some scattered afternoon
convection, especially in the west where the better moisture and
instability will lie along with the weak upper disturbance. This
activity will likely diminish during the evening with the loss of
daytime heating and when instability diminishes.
However, more organized storms will be possible further to the
west during the afternoon and nighttime with better jet dynamics
in play. Some CAMS models are bringing this activity east into the
western CWA by early Friday morning. So after a break of scattered
convection during the late evening and a good portion of the
overnight hours, some convection may then move back into the area
in the form of a decaying MCS.
.LONG TERM...(Friday through Wednesday)
Issued at 235 AM CDT Thu May 21 2020
A lot of what happens Friday will depend on what the storms from
Friday morning do. If there is a lot of convective debris from the
morning storms remaining into the afternoon it could limit the
instability. Surface dewpoints should reach the mid to upper 60s
with temperatures in the 70s to around 80. The big difference will
be both a low level jet and mid level jet in favorable positions
for more organized convection Friday afternoon and evening with
the potential for a few supercells as well.
Behind this system, some upper ridging is wedged in between the
departing shortwave and the much large system over the Rockies. We
will remain in southwest flow aloft through the weekend with
several embedded weaker distubances that may cause some more
scattered activity on Saturday with lesser coverage Saturday
night as the instability wanes.
A more active period will start arriving on Sunday as the main
upper trough approaches from the west. Plenty of instability will
be in place with periodic waves of upper level energy moving in.
Active weather will likely continue through the end of the
forecast period. Widespread 2 to 3 inches of rain will be possibel
in the western CWA over the 7 day period and 1 to 2 inches in the
east. Certainly localized higher amounts would be possible with
any training convection and with recent heavy rains from last
week, may pose some flooding risks.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM CDT Thu May 21 2020
IFR stratus has filled in across much of the forecast area early
this morning. Ceilings around 900 feet have spread into BBG and
SGF. Should see this break up a bit later this morning. Could see
a few showers/storms this afternoon and better chance of
convection toward morning on Friday at JLN and possibly BBG.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 21, 2:16 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
316 AM CDT Thu May 21 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
316 AM CDT Thu May 21 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated lightning risk.
DISCUSSION...
Some scattered thunderstorms will be possible this afternoon
and evening over western Missouri and southeast Kansas.
Additional thunderstorms may move into the area from the west
towards morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Some strong to severe storms will be possible Friday afternoon
and evening with all modes of severe weather possible over
western Missouri and southeast Kansas. Large hail and damaging
wind would be the most likely severe weather elements, however
we can't rule out a low end tornado threat.
There will be at least a chance of thunderstorms on nearly a
daily basis from the weekend into the first half of next week.
Heavy rain and flooding will also be possible as the ground
remains fairly saturated from last weeks heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Event by event
10 flood, 2 hail, 1 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Greene
- When
- May 21, 6:00 AM CST to May 22, 6:00 AM CST
- Where
- Greene County, 1.65 mi E of Elwood
- Reported by
- Official NWS Observations
- Coordinates
- 37.230, -93.400
The National Weather Service office in measured 3.80 inches of rainfall over a 24 hour period.
Flash Flood, Greene
- When
- May 22, 6:35 AM CST to 12:00 PM CST
- Where
- Greene County, 0.88 mi SW of Nichols to 1.41 mi SW of Nichols
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.210, -93.380
Thunderstorms produced heavy rainfall between 2 and 4 inches occurred across Greene County. West of Springfield, several feet of water was reported over Farm Road 146 at Wilsons Creek and at the Haseltine Branch near Farm Roads 140 and 115 closing the roads to traffic. On Chestnut Expressway near Haseltine Road, 2 vehicles were stalled in 2.5 feet of water.
Flood, Taney
- When
- May 22, 7:45 AM CST to 12:00 PM CST
- Where
- Taney County, 0.69 mi S of Branson to 0.54 mi NNE of Pt Lookout Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.640, -93.220
The low water crossings were closed on Fall Creek Road. Several other city streets were also closed to to flooding rains.
Flood, Newton
- When
- May 22, 8:18 AM CST to 12:00 PM CST
- Where
- Newton County, Neosho to 0.79 mi SE of Neosho
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -94.370
McCord and Spring Streets were closed due to flooding.
Lightning, Jasper
- When
- May 22, 8:35 AM CST
- Where
- Jasper County, 3.03 mi SE of Duenweg
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -94.380
Lightning struck a home resulting in a fire that caused moderate damage to a home and garage.
Hail, Newton
- When
- May 22, 8:50 AM CST
- Where
- Newton County, 4.87 mi S of Fairview
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -94.090
Nickle sized hail was reported.
Hail, Newton
- When
- May 22, 8:51 AM CST
- Where
- Newton County, 4.87 mi S of Fairview
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -94.090
Quarter sized hail was reported.
Flood, Barry
- When
- May 22, 9:00 AM CST to 12:00 PM CST
- Where
- Barry County, 3.6 mi ESE of Jenkins to 3.56 mi ESE of Jenkins
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.750, -93.620
The low water crossing on Highway EE at Flat Creek was closed due to flooding.
Flood, Ozark
- When
- May 22, 9:00 AM CST to 12:00 PM CST
- Where
- Ozark County, 2.15 mi SSE of Isabella to 2.25 mi SSE of Isabella
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.550, -92.440
The low water crossing on Highway T at Little Creek was closed due to flooding.
Flood, Taney
- When
- May 22, 9:00 AM CST to 12:00 PM CST
- Where
- Taney County, 1.31 mi WNW of Mincy to 0.99 mi NW of Mincy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.580, -93.140
The low water crossing on Highway J at Trigger Creek was closed due to flooding.
Flood, Barton
- When
- May 22, 10:00 AM CST to 12:00 PM CST
- Where
- Barton County, 2.65 mi SE of Kenoma to 3.15 mi SSE of Kenoma
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.400, -94.170
The low water crossing on Highway 126 and SE 70th Lane was closed due to flooding.
Flood, Christian
- When
- May 22, 11:08 AM CST to 3:00 PM CST
- Where
- Christian County, 0.27 mi NNW of Highlandville to 0.32 mi NNW of Highlandville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.934, -93.282
Flooding from heavy rainfall was reported on Kentling Avenue and Highlandville Road.
Flood, Barton
- When
- May 22, 1:00 PM CST to 3:00 PM CST
- Where
- Barton County, 2.82 mi WSW of Hannon to 2.72 mi ESE of Oskaloosa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.620, -94.550
The low water crossing on Highway K at the East Dry Wood Creek was flooded and impassable.
Flood, Ozark
- When
- May 22, 1:00 PM CST to 3:00 PM CST
- Where
- Ozark County, 0.69 mi N of Mammoth to 0.41 mi NNE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.540, -92.400
Over 2 feet of water was flowing over the low water crossing on Highway T at Possum Walk Creek.
Flood, Douglas
- When
- May 22, 4:38 PM CST to 10:00 PM CST
- Where
- Douglas County, 2.3 mi W of Ava Muni Meml Arpt to 2.37 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.965, -92.721
The low water crossing on Highway Y at Cowskin Creek was flooded and impassable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
- Tornado and Flood in Florida, May 21, 2020$1,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892659, 892657, 892667, 892668, 892660, 892677, 892678, 892669, 892670, 892671, 892672, 892673, 892674, 892675, 892676.